×

zbMATH — the first resource for mathematics

Yamabe metrics of positive scalar curvature and conformally flat manifolds. (English) Zbl 0810.53030
Let \({\mathcal C}{\mathcal Y} (n, \mu_ 0, R_ 0)\) be the class of compact connected smooth manifolds \(M\) of dimension \(n \geq 3\) and with Yamabe metrics \(g\) of unit volume such that each \((M,g)\) is conformally flat and satisfies \[ \mu (M, [g]) \geq \mu_ 0 > 0,\quad \int_ M | \widehat{\text{Ric}}_ g| ^{n/2} dv_ g \geq R_ 0, \] where \([g]\), \(\mu(M,[g])\) and \(\widehat {\text{Ric}}_ g\) denote the conformal class of \(g\), the Yamabe invariant of \((M, [g])\) and the traceless part of the Ricci tensor of \(g\), respectively. In this paper, we study the boundary \(\partial {\mathcal C} {\mathcal Y} (n, \mu_ 0, R_ 0)\) of \({\mathcal C} {\mathcal Y} (n, \mu_ 0, R_ 0)\) in the space of all compact metric spaces equipped with the Hausdorff distance. We prove that an element in \(\partial {\mathcal C} {\mathcal Y} (n, \mu_ 0, R_ 0)\) is a compact metric space \((X, d)\). In particular, if \((X, d)\) is not a point, then it has a structure of smooth manifold outside a finite subset \(\mathcal S\), and moreover, on \(X \setminus {\mathcal S}\) there is a conformally flat metric \(g\) of positive constant scalar curvature which is compatible with the distance \(d\). As an application, we also give a pinching theorem for spherical space forms. The crucial point is to prove new geometric inequalities for Yamabe metrics of positive scalar curvature.

MSC:
53C20 Global Riemannian geometry, including pinching
58D17 Manifolds of metrics (especially Riemannian)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Anderson, M., Ricci curvature bounds and Einstein metrics on compact manifolds, J. amer. math. soc., 2, 455-490, (1989) · Zbl 0694.53045
[2] Anderson, M., Degeneration of metrics with bounded curvature and applications to critical metrics of Riemannian functionals, (), 53-79, Part 3 · Zbl 0791.58027
[3] Aubin, T., Equations différentielles non linéaires et probléme de Yamabe concernant la courbure scalaire, J. math. pures et appl., 55, 269-296, (1976) · Zbl 0336.53033
[4] Aubin, T., Nonlinear analysis on manifolds. Monge-Ampère equations, (1982), Springer-Verlag New York · Zbl 0512.53044
[5] Bando, S.; Kasue, A.; Nakajima, H., On a construction of coordinates at infinity on manifolds with fast curvature decay and maximal volume growth, Invent. math., 97, 313-349, (1989) · Zbl 0682.53045
[6] Besse, A., Einstein manifolds, (1987), Springer-Verlag New York · Zbl 0613.53001
[7] Bishop, R.; Crittenden, R., Geometry of manifolds, (1964), Academic Press New York · Zbl 0132.16003
[8] Cheeger, J.; Gromov, M.; Taylor, M., Finite propagation speed, kernel estimates for functions of the Laplace operator, and the geometry of complete Riemannian manifolds, J. differential geom., 17, 15-53, (1982) · Zbl 0493.53035
[9] Gallot, S., Isoperimetric inequalities based on integral norms of Ricci curvature, Astérisque, 157-158, 191-216, (1988)
[10] Gilbarg, D.; Trudinger, N.S., Elliptic partial differential equations of second order, (1983), Springer-Verlag Berlin-Heidelberg-New York · Zbl 0691.35001
[11] Greene, R.; Wu, H., Lipschitz convergence of Riemannian manifolds, Pacific J. math., 131, 119-141, (1988) · Zbl 0646.53038
[12] Gromov, M., Structures Métriques pour LES variétés riemanniennes, () · Zbl 0509.53034
[13] Hawking, S.W.; Ellis, G.F.R., The large scale structure of space-time, (1973), Cambridge University Press Cambridge · Zbl 0265.53054
[14] Hilbert, D., Die grundlagen der physik, Nachr. akad. wiss. Göttingen, 395-407, (1915) · JFM 45.1111.01
[15] Izeki, H., On compact conformally flat 4-manifolds, Tôhoku math. J., 44, 299-304, (1992) · Zbl 0785.53029
[16] Izeki, H., On the decomposition of conformally flat manifolds, J. math. soc. Japan, 45, 105-119, (1993) · Zbl 0783.53025
[17] Jost, J., Harmonic mappings between Riemannian manifolds, () · Zbl 0542.58001
[18] Kasue, A., A convergence theorem for Riemannian manifolds and some applications, Nagoya math. J., 114, 21-51, (1989) · Zbl 0682.53042
[19] Kobayashi, O., On the large scalar curvature, ()
[20] Kobayashi, O., Scalar curvature of a metric with unit volume, Math. ann., 279, 253-265, (1987) · Zbl 0611.53037
[21] Kobayashi, O., On the Yamabe problem, (), (in Japanese)
[22] Koiso, N., On the second derivative of the total scalar curvature, Osaka J. math., 16, 413-421, (1979) · Zbl 0415.53033
[23] Kuiper, N., On conformally flat manifolds in the large, Ann. math., 50, 916-924, (1949) · Zbl 0041.09303
[24] Lee, J.; Parker, T., The Yamabe problem, Bull. amer. math. soc., 17, 37-91, (1987) · Zbl 0633.53062
[25] Nakajima, N., Hausdorff convergence of Einstein 4-manifolds, J. fac. sci. univ. Tokyo, 35, 411-424, (1988) · Zbl 0655.53037
[26] Obata, M., The conjectures on conformal transformations of Riemannian manifolds, J. differential geom., 6, 247-258, (1971) · Zbl 0236.53042
[27] Peters, S., Convergence of Riemannian manifolds, Compositio math., 62, 3-16, (1987) · Zbl 0618.53036
[28] Sacks, J.; Uhlenbeck, K., The existence of minimal immersions of 2-spheres, Ann. math., 113, 1-24, (1981) · Zbl 0462.58014
[29] Schoen, R., Conformal deformation of a Riemannian metric to constant scalar curvature, J. differential geom., 20, 479-495, (1984) · Zbl 0576.53028
[30] Schoen, R., Analytic aspects of the harmonic map problem, (), 321-358
[31] Schoen, R., Variational theory for the total scalar curvature functional for Riemannian metrics and related topics, (), 120-154
[32] Schoen, R.; Yau, S.-T., Conformally flat manifolds, Kleinian groups and scalar curvature, Invent. math., 92, 47-71, (1988) · Zbl 0658.53038
[33] Trudinger, N.S., Remarks concerning the conformal deformation of Riemannian structures on compact manifolds, Ann. scuola norm. sup. Pisa, 22, 3, 265-274, (1968) · Zbl 0159.23801
[34] Yamabe, H., On a deformation of Riemannian structures on compact manifolds, Osaka math. J., 12, 21-37, (1960) · Zbl 0096.37201
[35] Yang, D., Convergence of Riemannian manifolds with integral bounds on curvature I, Ann. sci. école norm. sup., 25, 4, 77-105, (1992) · Zbl 0748.53025
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.